Partial regularity of minimizers of higher order integrals with (p, q)-growth

Sabine Schemm

ESAIM: Control, Optimisation and Calculus of Variations (2011)

  • Volume: 17, Issue: 2, page 472-492
  • ISSN: 1292-8119

Abstract

top
We consider higher order functionals of the form F [ u ] = Ω f ( D m u ) d x for u : n Ω N , where the integrand f : m ( n , N ) , m≥ 1 is strictly quasiconvex and satisfies a non-standard growth condition. More precisely we assume that f fulfills the (p, q)-growth condition γ | A | p f ( A ) L ( 1 + | A | q ) for all A m ( n , N ) , with γ, L > 0 and 1 < p q < min { p + 1 n , 2 n - 1 2 n - 2 p } . We study minimizers of the functional F [ · ] and prove a partial C loc m , α -regularity result.

How to cite

top

Schemm, Sabine. "Partial regularity of minimizers of higher order integrals with (p, q)-growth." ESAIM: Control, Optimisation and Calculus of Variations 17.2 (2011): 472-492. <http://eudml.org/doc/276327>.

@article{Schemm2011,
abstract = { We consider higher order functionals of the form$F[u]=\int\limits_\Omega f(D^mu)\,\{\rm d\}x \qquad\text\{for \}u:\mathbb\{R\}^n\supset\Omega\to\mathbb\{R\}^N,$ where the integrand $f:\{\textstyle \bigodot^m\}(\R^\{n\},\R^\{N\})\to\mathbb\{R\}$, m≥ 1 is strictly quasiconvex and satisfies a non-standard growth condition. More precisely we assume that f fulfills the (p, q)-growth condition \[\gamma|A|^p\le f(A)\le L(1+|A|^q)\qquad \mbox\{for all \}A \in \{\textstyle \bigodot^m\}(\R^\{n\},\R^\{N\}),\]with γ, L > 0 and $1< p \le q<\min\big\\{p+\frac1n,\frac\{2n-1\}\{2n-2\}p\big\\}$. We study minimizers of the functional $F[\cdot]$ and prove a partial $C^\{m,\alpha\}_\{\rm loc\}$-regularity result. },
author = {Schemm, Sabine},
journal = {ESAIM: Control, Optimisation and Calculus of Variations},
keywords = {Higher order functionals; non-standard growth; regularity theory; higher order functionals},
language = {eng},
month = {5},
number = {2},
pages = {472-492},
publisher = {EDP Sciences},
title = {Partial regularity of minimizers of higher order integrals with (p, q)-growth},
url = {http://eudml.org/doc/276327},
volume = {17},
year = {2011},
}

TY - JOUR
AU - Schemm, Sabine
TI - Partial regularity of minimizers of higher order integrals with (p, q)-growth
JO - ESAIM: Control, Optimisation and Calculus of Variations
DA - 2011/5//
PB - EDP Sciences
VL - 17
IS - 2
SP - 472
EP - 492
AB - We consider higher order functionals of the form$F[u]=\int\limits_\Omega f(D^mu)\,{\rm d}x \qquad\text{for }u:\mathbb{R}^n\supset\Omega\to\mathbb{R}^N,$ where the integrand $f:{\textstyle \bigodot^m}(\R^{n},\R^{N})\to\mathbb{R}$, m≥ 1 is strictly quasiconvex and satisfies a non-standard growth condition. More precisely we assume that f fulfills the (p, q)-growth condition \[\gamma|A|^p\le f(A)\le L(1+|A|^q)\qquad \mbox{for all }A \in {\textstyle \bigodot^m}(\R^{n},\R^{N}),\]with γ, L > 0 and $1< p \le q<\min\big\{p+\frac1n,\frac{2n-1}{2n-2}p\big\}$. We study minimizers of the functional $F[\cdot]$ and prove a partial $C^{m,\alpha}_{\rm loc}$-regularity result.
LA - eng
KW - Higher order functionals; non-standard growth; regularity theory; higher order functionals
UR - http://eudml.org/doc/276327
ER -

References

top
  1. E. Acerbi and N. Fusco, Semicontinuity problems in the calculus of variations. Arch. Ration. Mech. Anal.86 (1984) 125–145.  Zbl0565.49010
  2. E. Acerbi and N. Fusco, A regularity theorem for minimizers of quasiconvex integrals. Arch. Ration. Mech. Anal.99 (1987) 261–281.  Zbl0627.49007
  3. E. Acerbi and N. Fusco, Regularity for minimizers of non-quadratic functionals: the case 1&lt;p&lt;2. J. Math. Anal. Appl.140 (1989) 115–135.  Zbl0686.49004
  4. E. Acerbi and N. Fusco, Partial regularity under anisotropic (p, q) growth conditions. J. Differ. Equ.107 (1994) 46–67.  Zbl0807.49010
  5. E. Acerbi and G. Mingione, Regularity results for a class of quasiconvex functionals with nonstandard growth. Ann. Scuola Norm. Sup. Pisa Cl. Sci. IV30 (2001) 311–339.  Zbl1027.49031
  6. J.M. Ball and F. Murat, W1,p-quasiconvexity and variational problems for multiple integrals. J. Funct. Anal.58 (1984) 225–253.  Zbl0549.46019
  7. M. Bildhauer and M. Fuchs, Partial regularity for variational integrals with (s, µ, q)-growth. Calc. Var. Partial Differ. Equ.13 (2001) 537–560.  Zbl1018.49026
  8. M. Bildhauer and M. Fuchs, C1, α-solutions to non-autonomous anisotropic variational problems. Calc. Var. Partial Differ. Equ.24 (2005) 309–340.  Zbl1101.49029
  9. G. Bouchitté, I. Fonseca and J. Malý, The effective bulk energy of the relaxed energy of multiple integrals below the growth exponent. Proc. Roy. Soc. Edinburgh Sect. A128 (1998) 463–479.  Zbl0907.49008
  10. M. Carozza and A. Passarelli di Napoli, Partial regularity for anisotropic functionals of higher order. ESAIM: COCV13 (2007) 692–706.  Zbl1130.35317
  11. M. Carozza, N. Fusco and G. Mingione, Partial regularity of minimizers of quasiconvex integrals with subquadratic growth. Ann. Mat. Pura Appl. IV175 (1998) 141–164.  Zbl0960.49025
  12. G. Cupini, M. Guidorzi and E. Mascolo, Regularity of minimizers of vectorial integrals with p-q growth. Nonlinear Anal., Theory Methods Appl.54 (2003) 591–616.  Zbl1027.49032
  13. F. Duzaar and M. Kronz, Regularity of ω-minimizers of quasi-convex variational integrals with polynomial growth. Differ. Geom. Appl.17 (2002) 139–152.  Zbl1021.49026
  14. F. Duzaar and K. Steffen, Optimal interior and boundary regularity for almost minimizers to elliptic variational integrals. J. Reine Angew. Math.546 (2002) 73–138.  Zbl0999.49024
  15. F. Duzaar, A. Gastel and J. Grotowski, Partial regularity for almost minimizers of quasi-convex integrals. SIAM J. Math. Anal.32 (2000) 665–687.  Zbl0989.49026
  16. F. Duzaar, J. Grotowski and M. Kronz, Regularity of almost minimizers of quasi-convex variational integrals with subquadratic growth. Ann. Mat. Pura Appl. IV184 (2005) 421–448.  Zbl1223.49040
  17. L. Esposito and G. Mingione, Relaxation results for higher order integrals below the natural growth exponent. Differ. Integral Equ.15 (2002) 671–696.  Zbl1030.49013
  18. L. Esposito, F. Leonetti and G. Mingione, Regularity results for minimizers of irregular integrals with (p, q) growth. Forum Math.14 (2002) 245–272.  Zbl0999.49022
  19. L. Esposito, F. Leonetti and G. Mingione, Sharp regularity for functionals with (p, q) growth. J. Differ. Equ.204 (2004) 5–55.  Zbl1072.49024
  20. L.C. Evans, Quasiconvexity and partial regularity in the calculus of variations. Arch. Ration. Mech. Anal.95 (1986) 227–252.  Zbl0627.49006
  21. I. Fonseca and J. Malý, Relaxation of multiple integrals below the growth exponent. Ann. Inst. Henri Poincaré Anal. Non Linéaire14 (1997) 309–338.  Zbl0868.49011
  22. I. Fonseca and J. Malý, From jacobian to hessian: distributional form and relaxation. Riv. Mat. Univ. Parma4 (2005) 45–74.  Zbl1101.49011
  23. N. Fusco and J. Hutchinson, C1, α partial regularity of functions minimising quasiconvex integrals. Manuscr. Math.54 (1984) 121–143.  Zbl0587.49005
  24. M. Giaquinta, Multiple integrals in the calculus of variations and nonlinear elliptic systems. Princeton University Press, Princeton (1983).  Zbl0516.49003
  25. M. Giaquinta, Growth conditions and regularity, a counterexample. Manuscr. Math.59 (1987) 245–248.  Zbl0638.49005
  26. M. Giaquinta and G. Modica, Partial regularity of minimizers of quasiconvex integrals. Ann. Inst. Henri Poincaré Anal. Non Linéaire3 (1986) 185–208.  Zbl0594.49004
  27. M. Guidorzi, A remark on partial regularity of minimizers of quasiconvex integrals of higher order. Rend. Ist. Mat. Univ. Trieste32 (2000) 1–24.  Zbl1006.49028
  28. M. Guidorzi and L. Poggiolini, Lower semicontinuity of quasiconvex integrals of higher order. NoDEA6 (1999) 227–246.  Zbl0930.35059
  29. M.C. Hong, Some remarks on the minimizers of variational integrals with non standard growth conditions. Boll. Un. Mat. Ital. A6 (1992) 91–101.  Zbl0768.49022
  30. J. Kristensen, Lower semicontinuity in Sobolev spaces below the growth exponent of the integrand. Proc. Roy. Soc. Edinburgh Sect. A127 (1997) 797–817.  Zbl0887.49011
  31. J. Kristensen and G. Mingione, The singular set of lipschitzian minima of multiple integrals. Arch. Ration. Mech. Anal.184 (2007) 341–369.  Zbl1114.49038
  32. M. Kronz, Partial regularity results for minimizers of quasiconvex functionals of higher order. Ann. Inst. Henri Poincaré Anal. Non Linéaire19 (2002) 81–112.  Zbl1010.49023
  33. P. Marcellini, Approximation of quasiconvex functions and lower semicontinuity of multiple integrals. Manuscr. Math.51 (1985) 1–28.  Zbl0573.49010
  34. P. Marcellini, On the definition and the lower semicontinuity of certain quasiconvex integrals. Ann. Inst. Henri Poincaré Anal. Non Linéaire3 (1986) 391–409.  Zbl0609.49009
  35. P. Marcellini, Un exemple de solution discontinue d'un problème variationnel dans le cas scalaire. Preprint Istituto Matematico U. Dini, Universita' di Firenze (1987/1988), n. 11.  
  36. P. Marcellini, Regularity of minimizers of integrals of the calculus of variations with non-standard growth conditions. Arch. Ration. Mech. Anal.105 (1989) 267–284.  Zbl0667.49032
  37. P. Marcellini, Regularity and existence of solutions of elliptic equations with p, q-growth conditions. J. Differ. Equ.90 (1991) 1–30.  Zbl0724.35043
  38. P. Marcellini, Everywhere regularity for a class of elliptic systems without growth conditions. Ann. Scuola Norm. Sup. Pisa Cl. Sci. IV23 (1996) 1–25.  Zbl0922.35031
  39. N.G. Meyers, Quasi-convexity and lower semi-continuity of multiple variational integrals of any order. Trans. Am. Math. Soc.119 (1965) 125–149.  Zbl0166.38501
  40. C.B. Morrey, Quasi-convexity and the lower semicontinuity of multiple integrals. Pac. J. Math.2 (1952) 25–53.  Zbl0046.10803
  41. A. Passarelli di Napoli and F. Siepe, A regularity result for a class of anisotropic systems. Rend. Ist. Mat. Univ. Trieste28 (1996) 13–31.  Zbl0909.49026
  42. S. Schemm and T. Schmidt, Partial regularity of strong local minimizers of quasiconvex integrals with (p, q)-growth. Proc. Roy. Soc. Edinburgh Sect. A139 (2009) 595–621.  Zbl1194.49050
  43. T. Schmidt, Regularity of minimizers of W1,p-quasiconvex variational integrals with (p, q)-growth. Calc. Var. Partial Differ. Equ.32 (2008) 1–24.  Zbl1138.49034
  44. T. Schmidt, Regularity of relaxed minimizers of quasiconvex variational integrals with (p, q)-growth. Arch. Ration. Mech. Anal.193 (2009) 311–337.  Zbl1173.49032
  45. F. Siepe and M. Guidorzi, Partial regularity for quasiconvex integrals of any order. Ric. Mat.52 (2003) 31–54.  Zbl1259.49061

NotesEmbed ?

top

You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.

    
                

Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.